Page 1 of 2 12 LastLast
Results 1 to 10 of 11

Thread: Salt Tablets??

  1. #1
    Senior Member smokey's Avatar
    Join Date
    Jul 2001
    Location
    Massachusetts, USA
    Posts
    2,087

    Salt Tablets??

    My sodium always runs a little low (125-129, should be at least 133). As such, my blood pressure always runs low (90/60 or lower). I take 5 mg of Midodrine in the morning just before I get up to fight off orthostatic hypotension. Sometimes later in the day I get a little light-headed and will take another midodrine.

    Anyway, I was wondering if I could take a salt pill in the morning with my breakfast and this would not only bring my sodium levels up but would also bring up my low blood pressure. For the past week or so I have been drinking a glass of chicken broth in the morning and it seems to help.

    Anybody here ever take salt pills to increase your sodium levels and increase your blood pressure?

    Thanks.

  2. #2
    Senior Member GinoL's Avatar
    Join Date
    Dec 2009
    Location
    Bay State, USA
    Posts
    290
    Salt tablets do work to increase your BP fairly quickly. I do take them to boost my BP when its needed. I have also used table salt for a quick boost.
    Last edited by GinoL; 10-12-2017 at 09:47 AM.

  3. #3
    I use both salt and caffeine to deal with my hypotension. I just use the salt shaker at meals and start the morning off with a couple of big mugs of coffee.
    You will find a guide to preserving shoulder function @
    http://www.rstce.pitt.edu/RSTCE_Reso...imb_Injury.pdf

    See my personal webpage @
    http://cccforum55.freehostia.com/

  4. #4
    My Dad is similar. He uses as much salt as he wants with food and drinks a V8 with his morning meds. Lots of salt! He also avoids drinking plain water.... this can also make your sodium level drop. He drinks sports drinks that have electrolytes (you can get the zero calorie ones so you wont gain weight) or even Pedialyte instead. Helps his sodium. And he really needs to drink a lot of fluids during the day.

    I would touch base with your doc about it. They sometimes tell you to take sodium pills, but not usually and they may want to know if you start taking them on your own.

  5. #5
    I would think your low blood pressure is due to your spinal cord injury and most likely has nothing to do with intake or not of salt.
    And don't recommend salt tablets for low sodium. It can have adverse effect. This is commonly due to medications or genetic and we see it a lot in SCI. How much water do you drink?

    No symptoms? hyponatremia is the medical term for it.

    CWO
    The SCI-Nurses are advanced practice nurses specializing in SCI/D care. They are available to answer questions, provide education, and make suggestions which you should always discuss with your physician/primary health care provider before implementing. Medical diagnosis is not provided, nor do the SCI-Nurses provide nursing or medical care through their responses on the CareCure forums.

  6. #6
    I was hospitalized with hyponatremia a couple years ago for 7 days. My sodium level was at 106 and I was in a babbling coma for about 18 hours. After raising my sodium level and balancing the other electrolytes, I was released from the hospital with a prescription for sodium tablets, under the direction and supervision of a nephrologist. The prescription was for a 1 gram tablet twice a day for 30 days only. The doctor required blood test weekly during this period. After 30 days, my blood sodium could not be raised above 129, and the nephrologist decided she could live with that level, as it seemed to be normal for me (a study of past blood sodium tests showed stable levels for me between 126 to 130.

    I was released from the care of the nephrologist with orders to eat a high sodium diet and drink no more than 2 liters of water per day.

    I have orthostatic and post prandial hypotension and take Midodrine, 3 times per day. During the 30 days on sodium tablets, my hypotension did not improve with the intake of that extra sodium.

    It can be dangerous to take sodium tablets unless you are under a physician's care and have regular monitoring of all of your electrolytes. Balance is key.
    Last edited by gjnl; 10-12-2017 at 03:25 PM.

  7. #7
    I have a strong cup of coffee in the morning and another in the late afternoon, and pretty loose with the salt shaker with my dinner. The only time I have blood pressure issues is when I have a UTI.

  8. #8
    I just did a physical and B12 was very low 338, testosterone was very low 264 and my electrolyte was low also. I just saw here Pedialyte and bought it from Amazon. Hope Pedialyte helps.

  9. #9
    Quote Originally Posted by scimike View Post
    I just did a physical and B12 was very low 338, testosterone was very low 264 and my electrolyte was low also. I just saw here Pedialyte and bought it from Amazon. Hope Pedialyte helps.
    The electrolyte panel measures the blood levels of the main electrolytes in the body: sodium, potassium, chloride, and bicarbonate. Talk to you physician about which elements of the electrolyte panel were low (if they were well out of range) to eliminate a disease process. Remember, that the ranges are just that ranges, and small deviations out of the range shouldn't be particularly alarming.

    A drink like Pedialyte is usually used to help reduce the risk of dehydration during and after an illness where there was vomiting and diarrhea and after strenuous exercise. It won't hurt to drink it unless of course there is an underlying cause of the electrolyte imbalance that needs to be discovered.

    What is your doctor suggesting for your low B-12 and testosterone levels?

  10. #10
    Quote Originally Posted by gjnl View Post
    The electrolyte panel measures the blood levels of the main electrolytes in the body: sodium, potassium, chloride, and bicarbonate. Talk to you physician about which elements of the electrolyte panel were low (if they were well out of range) to eliminate a disease process. Remember, that the ranges are just that ranges, and small deviations out of the range shouldn't be particularly alarming.

    A drink like Pedialyte is usually used to help reduce the risk of dehydration during and after an illness where there was vomiting and diarrhea and after strenuous exercise. It won't hurt to drink it unless of course there is an underlying cause of the electrolyte imbalance that needs to be discovered.

    What is your doctor suggesting for your low B-12 and testosterone levels?
    Thank you for your reply. After gjnl wrote it up there and I looked into it and it is actually really good electrolyte. They say it is a medical grade. There was a great article in NYT also

    Letter of Recommendation: Pedialyte

    https://www.nytimes.com/2017/01/26/m...pedialyte.html

    About B12, doctor said somehow your gut is not absorbing B12 so she gave me daily shots for 1 week then weekly shots for 1 month then monthly shots after that with an appointment after 6 months to re-evaluate. She told me to go to Urologist for testostorene and I have an appointment in two weeks. For electorlyte, she said to drink gatorade but I will try Pedialyte first. And also by BP was low like some others here 90/60 and felt fatigued all the time and not being able to do any exercise. So I am looking forward to the Pedialyte and then hopefully B12 goes up and electolyte balances.
    ,

Similar Threads

  1. salt air
    By vjls in forum Equipment
    Replies: 12
    Last Post: 11-16-2016, 04:00 PM
  2. Salt air
    By L911 in forum Care
    Replies: 2
    Last Post: 10-14-2013, 04:05 AM
  3. salt gets in your eyes
    By in forum New SCI
    Replies: 2
    Last Post: 11-18-2004, 06:40 AM
  4. Less Salt, Please
    By Max in forum Care
    Replies: 0
    Last Post: 07-26-2002, 03:39 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •